Topical Steroids: Are they safe long term?

Topical Steroids: Are they safe long term?

An Natural Health Practitioner’s Perspective

Written by Jessica Simonis – BHScNutMed, AdDipWHM

Topical Steroids (TS) are one of the most frequently prescribed treatments in Dermatology. Their fast acting, anti-inflammatory actions make them popular treatments for patients and prescribers alike.  They are typically prescribed as a short-term treatment to assist with the management of an acute flare. However, in many cases this becomes extended, or the original prescription strengthened if the desired results aren’t achieved.   Many patients prescribed ongoing topical steroids are often concerned about the long term safety and potential side effects.

So what are the risks associated with ongoing TS use how can you avoid them?

Like any medication, Topical Steroid use comes with a list of potential side effects.  These can be short term or long term and often depend on the type of TS you have been prescribed, the frequency and duration of use and the body location they have been applied to.  Understanding the signs and symptoms of TS side effects can be useful in preventing a negative outcome and ensuring that you are getting the most beneficial treatment for your condition.

What are the different types of TS?

TS are classified according to strength:

Class I – super potent – (Clobetasol propionate)

Class II – potent (desoximetasone)

Class III – upper-mid strength (amcinonide)

Class IV – Mid strength (flurandrenolide)

Class V – Lower-mid strength (fluticasone propionate)

Class VI – Mild (Betamethasone valerate)

Class VII – least potent (hydrocortisone)

Why does body site matter?

Different body sites have different skin thickness and therefore absorption rates of topical treatment.  Therefore, stronger TS are typically reserved for areas of thicker skin such as the palms and soles and should be avoided near thin areas of skin such as around the eyes or in young children.

How long should you use TS?

This very much depends on what they have been prescribed for and therefore your prescribing practitioner will advise you on the best course of action.  General recommendations suggest that TS treatment should last no longer than 2 weeks on the face and 3-4 weeks for the rest of the body.  For longer treatment, intermittent therapy such as ‘every other day’ application is advised.  Long term continuous topical therapy use should be avoided where possible, particularly in children.

What are the possible side effects?

  • Skin atrophySkin atrophy, or thinning, is one of the most frequently occurring side effects of long-term TS treatment.  Visible signs can include broken capillaries, stretch marks, and easy tearing or bruising of the skin.  The skin barrier becomes more permeable and can result in lipid content depletion.  Short term skin atrophy changes can be reversed, whilst long term, such as stretch marks may be permanent.
  • TS ResistanceIt is frequently reported that loss of clinical improvement can occur after a period of use.  Recent research suggests this could be due to the presence of bacterial toxins in the skin known as superantigens
  • Topical Steroid Withdrawal – also known as “steroid addiction”, TSW can present with symptoms of significant skin redness, burning sensations, pain, pruritus, heat exacerbation scaling and/or oedema.  The skin goes through continuous cycles of redness and then scaling (also known as erythematous-desquamation-resolution cycle), similar to that of a skin burn.  This condition can be severe and may require medical monitoring for hydration and infection.
  • Skin Inflammation/infection – The use of TS has been associated with the initiation and/or exacerbation of various skin conditions such as rosacea, acne, perioral dermatitis and skin infections.  Correct diagnosis and prescribing helps to avoid this scenario.

I think I have TS side effects, what should I do?

Firstly it is important to discuss this with your prescribing doctor so it can be documented.  If it is decided that you will withdraw from TS use, a safe withdrawal plan is advised.  Abrupt withdrawal can lead to rebound flares, which can be more severe than the original skin condition.

I would prefer to take a natural approach – will this still work?

Natural treatment approaches are best used in chronic skin conditions such as eczema, acne, rosacea, psoriasis and vitiligo. Typically they are most suited to those who are unresponsive to conventional treatments or where conventional treatments are contraindicated or not the preferred treatment option for the patient (yes, you have the right to make an informed choice).  In the case of a natural treatment approach, it is recommended you see a professional who specializes in the use of complementary and alternative medicines (CAM) for the treatment of chronic skin conditions.  A CAM practitioner can also safely integrate conventional treatments in with natural treatments when required.

Steroid-Free Treatments for Chronic Skin Conditions:

At the PEC our unique treatment protocols combine the best of both a conventional medical understanding with evidence-based natural medicines for the treatment of chronic skin diseases.  We pride ourselves on our holistic approach which focuses on treating the whole person, including the symptoms, underlying triggers and other conditions associated with your condition.  All treatments are steroid-free and use natural ingredients which not only promote healing of disease but also improve the overall health of your skin.

For enquiries, contact the clinic on 03) 9770 5337.

What you need to know about Topical Steroid Withdrawal (TSW) Syndrome

Integrative Dermatology Blog Image

What you need to know about Topical Steroid Withdrawal (TSW) Syndrome

Topical steroid addiction (TSA), topical steroid withdrawal (TSW) or red skin syndrome (RSS) has been found to be a side effect of long term over-use or misuse of topical steroids, particularly in patients with atopic dermatitis (eczema).  Whilst the diagnosis is not broadly recognized, research into the phenomenon is growing along with social media discussions on the topic and patient inquiries into steroid-free eczema treatments.

TSW/TSA is defined as the situation where the skin becomes “resistant” to TS treatment after frequent and prolonged application to sensitive areas, including the face and genitals.  The skin becomes dependent on the TS and exhibits signs of withdrawal on cessation of treatment.   Often the skin develops a more diverse and severe presentation after withdrawal from use of topical steroids, than it had pre-treatment.

TSW/TSA of was first described by Australian researcher  Burry in 1973, where he observed that patients became increasingly unable to do without topical steroids as eczema would reappear shortly after discontinuation.  Rapaport and Lebwohl reported that this rebound reaction can affect the entire body’s surface, renaming it Red Burning Skin Syndrome2.

TSW rebound reaction can last from weeks to months and in some cases years.  The first phase typically involves the spreading of a red and burning rash throughout the body followed by weepy, itchy and scaly skin.  The skin is at heightened sensitivity making it reactive to the slightest stimulus, including seasonal change.

Research into the changes occurring in the skin during TSW has shown epidermal atrophy (skin thinning), immunological changes leading to a Th2 dominance (as often seen in atopic dermatitis), changes to expression of glucocorticoid receptors, and release of stored Nitric Oxide which leads to a dilation of blood vessels and the characteristic redness associated with the condition1.

While there is no agreed upon treatment protocol used for TSW, treatment can include tapered topical steroid use, antibiotics, antihistamines, analgesics and systemic steroids in severe cases.  Other treatments which may be effective include regular moisturising with a hypoallergenic moisturizer, cold packs/cool compresses/wet wrappings, allergen avoidance, and psychological support.  

TSW can be a serious condition and requires professional support and advice, including medical supervision.  The Psoriasis Eczema Clinic takes a holistic and integrative approach to TSW.  We work with the patient to find suitable steroid free eczema treatments, including topical and oral support, to work in safely with medical care.  

If you would like further information about the Psoriasis Eczema Clinic approach, please contact the clinic.

References:

Fukaya, M., Sato, K., Sato, M., Kimata, H., Fujisawa, S., Dozono, H., … & Minaguchi, S. (2014). Topical steroid addiction in atopic dermatitis. Drug, healthcare and patient safety6, 131.

Hajar, T., Leshem, Y. A., Hanifin, J. M., Nedorost, S. T., Lio, P. A., Paller, A. S., … & Simpson, E. L. (2015). A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses. Journal of the American Academy of Dermatology72(3), 541-549.

Juhász, M. L., Curley, R. A., Rasmussen, A., Malakouti, M., Silverberg, N., & Jacob, S. E. (2017). Systematic review of the topical steroid addiction and topical steroid withdrawal phenomenon in children diagnosed with atopic dermatitis and treated with topical corticosteroids. Journal of the Dermatology Nurses’ Association9(5), 233-240.